Alli™ - The Latest Diet Drug to Hit Consumers
Brian Calkins - NSCA-CPT, ACE | Cincinnati, Ohio
Does It Work…and What Are the Side Effects?
As I was rushing through my local grocery store, focused on getting in and out as quickly as humanly possible, my attention was diverted by the well designed display promising that I could lose 50% more weight by taking the latest diet pill, “alli”. Hmmm, that sounds appealing to most of us.
For those who haven’t seen the TV ads or heard the radio spots or discovered alliTM in a local retail outlet, the recently released pill is the first of its kind drug to be FDA approved and offered without a prescription. The OTC version is the half-dose version of the prescription drug orlistat, manufactured by GlaxoSmithKline. The claim made by GlaxoSmithKline is that if you take the drug you will block your body from absorbing about one quarter of the fat you eat. But the manufacturer quickly reminds us that the best results will come by following a lower calorie, low fat diet combined with a regular routine of exercise.
I have to say, this is the first diet pill that I’ve come across that does not promise quick, easy or miracle results and does provide sensible guidance to the user. So I applaud GlaxoSmithKline for taking a step in the right direction, from a marketing standpoint. However, clinical trial results have yielded questionable benefit in consuming the drug. In fact, in one study the alliTM group lost only 3 additional pounds as compared to the control group after a full year.
As with all drugs, there are unpleasant side effects and Alli™ is certainly no different. Side effects range from an oily stool to diarrhea to uncontrollable bowel movements. In order to block 25% of the fat you consume by taking the drug, you body has to do something with that fat. So there is a good probability that you’ll find yourself in a situation where that excess fat is ready to leave your body before you have the opportunity to find the restroom. Consider yourself forewarned.
Beyond the side effects, there are some real concerns. First, our bodies need essential dietary fat (Omega-3 fatty acids from flaxseeds, salmon, soybeans) to sustain a multitude of daily functions. Using alliTM could significantly block the benefit of these essential fats (benefits include the prevention of cardiovascular disease, lowering triglycerides, reducing blood pressure and preventing blood clots). Secondly, vitamins A, D, E and K require fat for absorption and alliTM will likely interfere with our natural assimilation process, preventing us from receiving the benefit of these critically important vitamins.
So, my recommendation, along with GlaxoSmithKline, is to eat fewer calories than you expend each day. Strive to incorporate both resistance and cardiovascular training into your regular routine. Then not only will you drop the excess pounds, but you’ll feel great, reduce stress, sleep better, have more energy, and all without the unpleasant side effects of taking a drug or having to spend the money on it each month.
---End of Brian's Article
Dr. Chris Mohr's comments below:
"Side effects include diarrhea, gas, bloating, and oily spotting (pleasant, huh?). Fat basically shows up in your stool. If you follow a lower fat diet, that's OK...but if you don't, you're in for some serious side effects. Because it blocks the absorption of some fat, it also does that for fat soluble vitamins.
My PhD advisor was involved with a study when he was at Brown University. One of the participants in the Orlistat group (placebo controlled, so he didn't know) was doing awesome--following the nutrition and exercise part, taking his pill regularly, etc. THEN, one day his company had a business meeting at McDonalds (problem #1). He thought "the heck with it, one time won't kill me and I might not even be on the drug anyhow" Well, not such a good decision--he had to leave the meeting early, throw away his heavily soiled suit after it was ruined, and immediately dropped out of the study. So, again, education is the key and with it being OTC, it's hard to educate consumers on the very real side effects. Just my two cents, Brian, I hope it helps."